Browse

You are looking at 1 - 2 of 2 items for :

  • Refine by Access: All content x
Clear All
Open access

Mawson Wang, Catherine Cho, Callum Gray, Thora Y Chai, Ruhaida Daud, and Matthew Luttrell

Summary

We report the case of a 65-year-old female who presented with symptomatic hypercalcaemia (corrected calcium of 4.57 mmol/L) with confusion, myalgias and abdominal discomfort. She had a concomitant metabolic alkalosis (pH 7.46, HCO3 - 40 mmol/L, pCO2 54.6 mmHg). A history of significant Quick-Eze use (a calcium carbonate based antacid) for abdominal discomfort, for 2 weeks prior to presentation, suggested a diagnosis of milk-alkali syndrome (MAS). Further investigations did not demonstrate malignancy or primary hyperparathyroidism. Following management with i.v. fluid rehydration and a single dose of i.v. bisphosphonate, she developed symptomatic hypocalcaemia requiring oral and parenteral calcium replacement. She was discharged from the hospital with stable biochemistry on follow-up. This case demonstrates the importance of a detailed history in the diagnosis of severe hypercalcaemia, with MAS representing the third most common cause of hypercalcaemia. We discuss its pathophysiology and clinical importance, which can often present with severe hypercalcaemia that can respond precipitously to calcium-lowering therapy.

Learning points:

  • Milk-alkali syndrome is an often unrecognised cause for hypercalcaemia, but is the third most common cause of admission for hypercalcaemia.

  • Calcium ingestion leading to MAS can occur at intakes as low as 1.0–1.5 g per day in those with risk factors.

  • Early recognition of this syndrome can avoid the use of calcium-lowering therapy such as bisphosphonates which can precipitate hypocalcaemia.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.